Wyoming, 2017

Flood in Wyoming, June 2 to 10, 2017

June 2 to 10, 2017 · NWS RIW · 1 event in 1 county or zone

A very snowy winter and a cool spring left above normal snow pack in the Bighorn Mountains. Warm temperatures in June caused a rapid snow melt that resulted flooding along the Medicine Lodge Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A very snowy winter and a cool spring left above normal snow pack in the Bighorn Mountains. Warm temperatures in June caused a rapid snow melt that resulted flooding along the Medicine Lodge Creek. The flooding began on the 3rd and continued for a week before receding in June 10th. The flooding was largely restricted to the lowlands around the creek and caused little or no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 2, 1:35 AM MST, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 2, 1:35 AM MST, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
235 AM MDT Fri Jun 2 2017

.SHORT TERM...(Today through Sunday night) Issued at 233  AM MDT
Fri Jun 2 2017

Imagery shows a slowly progressing amplified ridge over low pattern
across the cntrl CONUS with a shortwave trof into/through the
intermountain west/northern rockies...including WY. The SFC has a
low pressure trof across cntrl/ern WY with SFC low centered over
nern MT. Nearly stationary cold front slowly approaching wrn WY
while a warm front is developing and moving into/through the
cntrl/nrn Plains. Showers/Isolated thunderstorms just along and
ahead of the cold front out west...within the SFC trof east of the
Divide under an area of increasing lift/instability/shear aloft.
Widely scattered showers/thunder across the nrn half of WY producing
little rain but very gusty winds Thursday evening.

Most significant wx during this forecast period will be possible
flooding due to the warming temperatures expected through the
weekend and the beginning of the next work week...increasing
mountain snowmelt greatly. Today, higher elevation temps will
range from the upper 40s to the mid 60s...ranging into the 50s to
70s Sunday and possibly Monday. Low temperatures will follow a
similar pattern with most mountain sites remaining near or above
freezing through Monday morning. This will continue to greatly
increase snowmelt and runoff into creeks, streams and rivers along
with flood potential. In addition to local mountain high water
flow, the Basins across central and southern Wyoming will most
likely be affected first and most significantly with high water
flows by sometime next week as the snowmelt water from this
weekend finally makes it into the lower elevations.

Otherwise, great weather expected today through Sunday. The upper lvl
trof continues to lift out across WY today, with zonal flow taking
over from the west as another developing weak SFC front moves south
and east across ern WY. A few showers/thunder will mainly be
confined to the northern/eastern forecast zones. Cooler today than
Thursday...ahead of the next warm-up over the weekend. Saturday,
modest upr lvl ridging returns to WY and warming begins with weak
low P at the SFC, a relatively stable/capped atmosphere, and little
to no precip expected for most locations. Sunday, upper level
ridging continues...with some weak SFC troffing expected east of the
Divide and slightly cooler temperatures aloft moving over nwrn WY
and increasing instability and precip chances a bit. Only Isolated
chances however.

.LONG TERM...(Monday through Friday) Issued at 233 AM MDT Fri Jun
2 2017

Overview...A ridge of high pressure will keep temperatures above
normal through the period.  Isolated afternoon and evening
thunderstorms will be found mostly across the north half of the
area.  Most of the remaining snowpack will continue to rapidly melt
off with continued flooding concerns through at least the first
part of the week.

Discussion...Monday morning begins with upper ridge centered over
the High Plains with shortwave riding NE up the backside across
western Montana.  The better moisture and instability with this
system will remain mainly to the north and east of the area with
isolated thunderstorms across the north.  Temperatures will remain
much above normal, though a few degrees cooler than on Sunday with
highs in the central basins around 90, mountain temperatures
remaining mostly in the 50s and 60s.  A cold front will push across
the area Monday night with temperatures 5-10F degrees east of the
Divide on Tuesday. Return easterly flow into northern and eastern
Wyoming will bring some higher CAPE across the north and east where
isolated to scattered thunderstorms are expected along the I25
corridor and westward across the Bighorn Basin.  A Pacific trough
will approach the West Coast Wednesday and Thursday, pumping up the
upper ridge downstream across the Rockies, with a return to some 90-
plus readings in the lower central basins by Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 233  AM MDT Fri Jun 2 2017

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS Terminals

Decreasing cloudiness as well as the end of shower activity is
expected between 09Z and 14Z as a storm system lifts away from the
area. Brief MVFR conditions could occur, mainly in the mountains
through 12Z. Otherwise, VFR conditions with mostly sunny skies are
expected Friday. Models are showing a weak boundary sliding
southwest/west across Sweetwater County tonight shifting surface
winds from the west/northwest to the northeast/east.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Widespread mid-high level cloudiness and widely scattered showers
are expected to decrease from west to east Friday morning as a
system and associated cold front pull across the area. There remains
a possibility across the far east including Natrona and Johnson
Counties to see very isolated thunderstorms Friday afternoon. A
gradually wind shift to the northwest/north is expected at most
terminals today, before winds become light and variable in most
places after 00Z with mainly SKC conditions.  Boundary layer
moisture appears to be insufficient for fog/low stratus development
Friday night.

&&

.FIRE WEATHER...
Issued AT 233  AM MDT Fri Jun 2 2017

Fire danger low most locations as all fuels are currently in green-
up. However, portions of all Basins will have somewhat elevated fire
danger as warm to very warm daytime temperatures combine with
relatively low RH values over the next few day. Additionally, winds
will be gusty at times west of the Divide.  Only a few isolated
showers or thunderstorms are expected through Sunday...most across
the northern and western zones. Smoke dispersion will be good to
excellent each afternoon. However this relatively benign weather
will cause some problems as seasonally warm to hot temperatures
greatly increase snowmelt and eventually flooding potential over
the next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 AM MDT this morning through late Sunday night
for WYZ002-016>018-025-026.

&&

SHORT TERM...Braun
LONG TERM...Meunier
AVIATION...Murrell
FIRE WEATHER...Braun
Hazardous weather outlook, Jun 2, 1:38 AM MST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
238 AM MDT Fri Jun 2 2017

WYZ001>020-022>030-031100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
238 AM MDT Fri Jun 2 2017

...FLOOD WATCH IN EFFECT ALONG THE GREEN, WIND AND SHOSHONE RIVER
BASINS FROM FRIDAY MORNING THROUGH SUNDAY NIGHT...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Potential for some flooding to develop along creeks, streams and
rivers due to rapid mountain snowmelt.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Potential for some flooding continues along creeks, streams and
rivers due to rapid mountain snowmelt.

Sunday through Tuesday...Isolated to scattered afternoon and
evening thunderstorms, mainly across the north and east.

.SPOTTER INFORMATION STATEMENT...

Please report any flooding.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Big Horn

When
June 2, 8:00 AM MST to June 10, 9:00 AM MST
Where
Big Horn County, 4.62 mi NE of Hyattville to 4.51 mi NE of Hyattville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.300, -107.537

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700362.